Alert archive / Washington / Red Flag Warnings in 2014
Red Flag Warning 16, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Sep 10, 2014, 5:30 AM PDT. It took effect at Sep 10, 2014, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2014, 5:30 AM PDT (12:30 UTC)
- In effect from
- Sep 10, 2014, 11:00 AM PDT
- Expired
- Sep 10, 2014, 8:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Spokane, WA
The text
As transmitted, in the capitals the NWS used until 2016.
025 WWUS86 KOTX 101230 RFWOTX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 530 AM PDT WED SEP 10 2014 ...RED FLAG WARNING IN EFFECT FROM LATE MORNING THROUGH WEDNESDAY EVENING FOR BREEZY WINDS AND LOW RELATIVE HUMIDITY VALUES... .A COLD FRONT WILL DROP SOUTH THROUGH THE INLAND NORTHWEST TODAY. DRY AIR COMING INTO THE OKANOGAN VALLEY WILL COMBINE WITH INCREASING WINDS THROUGH THE AFTERNOON. STRONGEST WINDS ARE EXPECTED FROM 1100 AM TO 400 PM. WAZ684-102300- /O.NEW.KOTX.FW.W.0016.140910T1800Z-140911T0300Z/ EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)- 530 AM PDT WED SEP 10 2014 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 684... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING. * AFFECTED AREA: FIRE WEATHER ZONE 684 EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684). * WINDS: NORTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITIES: 13 TO 20 PERCENT. * IMPACTS: THE COMBINATION OF WINDS...LOW HUMIDITY AND DRY FUELS MAY RESULT IN RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. && $$
2 follow-up statements
651 WWUS86 KOTX 102115 RFWOTX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 215 PM PDT WED SEP 10 2014 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR BREEZY WINDS AND LOW RELATIVE HUMIDITY VALUES... .A COLD FRONT WILL DROP SOUTH THROUGH THE INLAND NORTHWEST TODAY. DRY AIR COMING INTO THE OKANOGAN VALLEY WILL COMBINE WITH INCREASING WINDS THROUGH THE AFTERNOON. STRONGEST WINDS ARE EXPECTED FROM 1100 AM TO 400 PM. WAZ684-110300- /O.CON.KOTX.FW.W.0016.000000T0000Z-140911T0300Z/ EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)- 215 PM PDT WED SEP 10 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR BREEZY WINDS AND LOW RH FOR FIRE WEATHER ZONE 684... * AFFECTED AREA: FIRE WEATHER ZONE 684 EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684). * WINDS: NORTH 15 TO 25 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITIES: 13 TO 20 PERCENT. * IMPACTS: THE COMBINATION OF WINDS...LOW HUMIDITY AND DRY FUELS MAY RESULT IN RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. && $$
868 WWUS86 KOTX 110249 RFWOTX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 749 PM PDT WED SEP 10 2014 ...RED FLAG WARNING WILL EXPIRE AT 8 PM... .BREEZY NORTHERLY WINDS WILL CONTINUE OVERNIGHT HOWEVER HUMIDITIES WILL RISE OUT OF CRITICAL THRESHOLDS. WAZ684-110400- /O.EXP.KOTX.FW.W.0016.000000T0000Z-140911T0300Z/ EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)- 749 PM PDT WED SEP 10 2014 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 684... FOR THE REMAINDER OF TONIGHT...NORTH WINDS WILL DECREASE NEAR 10 MPH COUPLED WITH HUMIDITIES BETWEEN 45 AND 55 PERCENT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Sep 10, 5:04 AM PDT, 26 minutes earlier.
Area forecast discussion, Sep 10, 5:04 AM PDT, 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
504 AM PDT WED SEP 10 2014
.SYNOPSIS...
A strong upper level trough will drop east of the Continental
Divide on today with much cooler temperatures expected to spill
into the Inland Northwest. Temperatures on today and Thursday
will be more indicative of readings in the beginning of October,
while sub-freezing conditions will be possible both Wednesday
night and Thursday night. Breezy north to northeast winds will
also accompany this cooling. A warming trend with dry and mostly
clear conditions will commence Friday and continue into the
weekend.
&&
.DISCUSSION...
Today and tonight: A cold front drops in with breezy to windy
conditions, below normal temperatures and the threat of a few
showers toward Idaho. The front was draped from the lower
Panhandle to the northern Cascades this morning and it will
continue to drop south through the next 24 hours, reaching the
OR/CA/NV border by Thursday morning. The primary lift, moisture
and instability skirts by the mountains of northeast WA and the
northern Panhandle with the upper trough. This is where slight
shower chances will linger through the day, before retreating
eastward and dissipating tonight as that upper trough slides east.
Otherwise drier air infiltrates the region behind the cold front,
leaving clearing skies from the north. The north-to-south pressure
gradient increases along the BC/US border. This will provide the
breezy northerly winds. These will initially be strongest down the
Okanogan Valley out through the western Columbia Basin, where the
CAA initially is strongest. The winds then expand out through the
Purcell Trench into the eastern Columbia Basin this afternoon and
evening. Winds will begin to abate later this evening into the
overnight, especially in the more sheltered northeast valleys.
In tandem with these winds will be drier air and relative
humidities are expected to drop toward critical values, especially
around the Okanogan Valley this afternoon and evening. Thus some
fire weather concerns exists in this area. This area will be
monitored for possible highlights.
Afternoon temperatures are expected to be below normal as that
colder air starts to invade. Overnight lows, in kind, will be
below normal over much of the region. Some locations may reach
freezing or a few degrees under. The sticky point is those winds.
If they are slower to abate, overnight temperatures will be slower
to fall and may limit the areal coverage of freezing/sub-freezing
temperatures. The main area right now is limited to the more
sheltered mountain valleys across the northeast WA and ID
Panhandle, so we will hold of on any freezing warnings for
tonight. /J. Cote'
Thurs through Saturday: In the wake of the strong short-wave
trough and cold fropa Wed, the western periphery of the
continental polar air mass that moves southeast across the
Canadian Prairie of Alberta and into Montana will help to bring a
substantially colder and drier air mass into the region. Once
pressure gradients decrease as the core of the nearly 1040 mb
anticyclone works its way along the Ern side of the continental
divide, very efficient nighttime cooling will lead to sub-freezing
low temps. The coldest of these temps will be in the valleys of
northern Wa and the N Idaho Panhandle Thurs Nt where the mixing
potential will remain the weakest. The only thing that may inhibit
this cooling potential will be a canopy of high clouds in advance
of a quick-moving short-wave that passes over Srn BC Fri. These
clouds are not expected to have a significant impact. bz
Saturday night through Tuesday night: High confidence can be
placed in models for the majority of the extended as they have
not deviated from the ridge depiction in many days. With the jet
stream and associated Pacific moisture being pushed well to our
north over the ridge, this period looks to remain dry minus one
caveat at the tail end. The ridge will bring mild and dry Pacific
air into the region allowing our temperatures to rise above
normal (5-10 degrees above normal) once again by the beginning of
next week. With the ridge in place, we will have a very dry air
mass with mainly light winds for much of the period. This coupled
with low dewpoints and limited clouds will allow for very
efficient radiational cooling at night brining low temps down into
the mid 30s and 40s Saturday night. As the ridge becomes more
established and the mild southwesterly flow persists, lows will
slowly rise into the low 40s and 50s for most which would be
considered seasonal for this time of year.
The one mentioned caveat is a cutoff low models have consistently
been placing in the pattern come late Monday into Tuesday. Models
have separated a bit on details with the Euro showing a much
weaker system than the more aggressive GFS. While the GFS has
remained rather consistent and much more so than the Euro, the
Euro I think makes more sense. The euro shows significant
weakening as the system encounters the ridge in place whereas the
GFS shows less decay. With the system entering the dry air mass I
would expect more weakening. Both models show less than ideal
moisture for widespread showers, but I was still hesitant to
completely cut POPs in the Blues until we see some better
agreement amongst models. Plenty of time still remains to nail
down the details of this system. Later in the week we can expect a
more organized system with more moisture and a better set up to
approach the region. /Fliehman
&&
.AVIATION...
12Z TAFS: A cold front drops through the region this morning and
afternoon, while drier high pressure this evening and tonight.
Look for areas of middle clouds this morning, with CIGS around
6-10kft. These will decrease from the north through the early to
mid afternoon. Winds will increase between mid-morning and early
afternoon as well, with gusts in the 17 to 23kt range possible at
most TAF sites. These will abate some after 02-05Z, but will still
remain in the marginally breezy category (above 10-15kt) through
the night around KCOE and KMWH. A few showers are possible near
the NE WA and north ID mtns through early evening, but otherwise
conditions will be mostly dry. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 65 38 65 34 71 36 / 10 0 0 0 0 0
Coeur d'Alene 64 38 64 33 71 37 / 10 10 0 0 0 0
Pullman 68 36 68 34 74 42 / 10 0 0 0 0 0
Lewiston 73 44 73 43 80 49 / 10 0 0 0 0 0
Colville 69 37 67 29 74 34 / 10 0 0 0 0 0
Sandpoint 60 34 62 30 68 35 / 20 10 0 0 0 0
Kellogg 58 35 59 31 67 36 / 30 10 0 0 0 0
Moses Lake 74 45 71 40 76 42 / 0 0 0 0 0 0
Wenatchee 73 47 71 43 75 48 / 0 0 0 0 0 0
Omak 70 40 69 35 75 40 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Freeze Warning from 11 PM Thursday to 11 AM PDT Friday for
Northern Panhandle.
WA...Freeze Warning from 11 PM Thursday to 11 AM PDT Friday for
Northeast Mountains-Okanogan Highlands.
&&Hazardous weather outlook, Sep 9, 6:01 AM PDT, 23 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 601 AM PDT TUE SEP 9 2014 IDZ003-026-027-WAZ031>035-041>044-101315- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- 601 AM PDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-002-004-WAZ036>038-101315- NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 601 AM PDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A DRY AND COLD CANADIAN AIR MASS IS EXPECTED TO DROP IN MIDDLE TO LATE THIS WEEK. THIS MAY RESULT IN LOW TEMPERATURES AT OR BELOW FREEZING...STARTING IN THE NORTHERN MOUNTAIN VALLEYS WEDNESDAY NIGHT INTO THURSDAY MORNING...AND POTENTIALLY EXPANDING OVER A BROADER PORTION OF NORTHEAST WASHINGTON AND NORTH IDAHO THURSDAY NIGHT INTO FRIDAY MORNING.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 2:37 AM PDT | Freeze Warning | OTX | Ferry, Okanogan, Pend Oreille, Spokane, Stevens | 54 hr |
Nearby
Red Flag Warnings in Washington, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.